Colorado, 2005

Hail and Damaging Wind in Colorado, June 15, 2005

June 15, 2005 · NWS BOU · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 15, 1:25 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 1:25 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT WED JUN 15 2005

.SHORT TERM...WEAK UPPER LEVEL DISTURBANCE IS MOVING INTO
NORTHEASTERN COLORADO THIS AFTN.  SURFACE OBS SHOW DRY LINE ROUGHLY
EXTENDS FM GREELEY TO DIA TO LIMON.  BEST SFC BASED CAPES ARE EAST
OF THIS LINE WITH LAPS VALUES OF 1500-2100 J/KG.  SOME CIN STILL
PRESENT AS WELL.  BOTTOM LINE IS THERE IS STILL SOME POTENTIAL FOR
ISOLD SVR STORMS THIS AFTN/EVNG...BUT THIS WILL LIKELY BE EAST OF
THE DENVER AREA.  WILL KEEP CURRENT POPS AS IS WITH SCT CATEGORY
POPS OVR THE NERN PLAINS WITH LESSER POPS ELSEWHERE.  MDLS DO SHOW
SOME CLEARING OVERNIGHT.  ON THURSDAY...INCREASING LOW LVL MSTR IN
PROGGED AS THE SFC THETA-E RIDGE BACKS INTO THE FRONT RANGE.  MDLS
SHOW THE FRONTAL BOUNDARY WILL BE ANCHORED ALONG THE FOOTHILLS AND
PALMER DIVIDE AS LOW LEVEL ELY FLOW STRENGTHENS IN THE AFTN.  FCST
CAPES ARE VERY HIGH WITH VALUES RANGING FM 1500-2000 J/KG ALONG THE
FRONT RANGE TO MORE THAN 3000 J/KG IN THE NORTHEAST PLAINS.  PW
VALUES IN THE NORTHEAST PLAINS EXCEED 1 INCH BY LATE THU AFTN.
SOUNDINGS SHOW GOOD DIRECTIONAL SHEAR BUT THE STORM MOTIONS ARE LESS
THAN 5 KTS.  SEEMS MORE LIKE A MONSOON SCENARIO WITH HEAVY RAIN THE
MAIN CONCERN VS LARGE HAIL...BUT THERE COULD BE ENOUGH SHEAR FOR
THAT AS WELL.  FOR NOW WILL UP POPS TO SCT CATEGORY ALONG THE FRONT
RANGE IN THE AFTN.  NO LIFTING MECHANISMS APPARANT UPSTAIRS TO AID
DEEP CONVECTION...SO WILL NEED TO RELY ON AFTN HEATING...UPSLOPE AND
BOUNDARY INTERACTIONS TO FIRE OFF THE STORMS.

.LONG TERM...THU NGT-SAT...MDLS MAINTAIN UPR RDG WITH SWLY FLO
ALF ACRS CNTRL RCKYS THRU PRD.  BEST CHC FOR CONVECTION WUD BE
THU NGT WHEN WEAK SHT WAVE COMBINED WITH LO LVL UPSLP FLO WILL
DESTABILIZE THE AMS AND ALLOW SCT TSTMS.  FCST CAPES RANGE FRM
500 TO MORE THAN 2500 J/KG ON PLAINS.  SVR STORMS WILL BE PSBL
OVER PLAINS TO E OF URBAN CORRIDOR.  ON FRI FCST SOUNDINGS SHW
HI CAPES...FM OVER 1200 TO 1800J/KG ON PLAINS BUT ALSO QUITE A
BIT OF CIN WHICH MAY INHIBIT STG CONVECTIVE DEVLPMNT.  WILL GO
WITH SLGT CHC OF STORMS ATTM.  STG LO LEVEL WNDS WOULD PROVIDE
ADEQUATE SHEAR FOR SVR TSTMS.  ON SAT AMS DRIES AND STABILIZES
OVER MTNS AND URBAN CORRIDOR WITH BEST CHC FOR LATE DAY STORMS
ALG ERN BRDR.  WITH ABUNDANT LO LVL MSTR ON PLAINS AS SHOWN BY
ETA12 BL RH WILL MENTION PTCHY TO AREAS OF FOG ARND SUNRISE ON
BOTH FRI AND SAT MRNGS.  TEMPS WILL BE COOL ON FRI AND WRMR ON
SAT.  WILL MAKE ONLY SMALL ADJUSTMNTS TO MOS TEMP GDNC VALUES.

IN EXTENDED PRD...SUN-WED...MDLS MAINTAIN ELONGATED POSITIVELY
TILTED UPR RDG OVER GREAT PLAINS AND CNTRL AND SRN RCKYS.  AMS
WILL RMN DRY AND RELATIVELY STABL WITH NO ORGANIZED CONVECTION
EXPECTED.  TEMPS WILL BE NR OR ABV SEASONAL NORMS.

&&

.BOU...NONE.

&&

COOPER/GARD...WFO BOULDER
Hazardous weather outlook, Jun 15, 9:38 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1038 AM MDT WED JUN 15 2005

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1038 AM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN COLORADO THIS MORNING
WILL MOVE INTO NORTHEASTERN COLORADO THIS AFTERNOON AND EVENING.  AS IT
DOES...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
AND FOOTHILLS WILL MOVE INTO THE URBAN CORRIDOR BY 1 PM...WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AND SPREADING INTO
THE ADJACENT PLAINS BY 4 PM...AND CONTINUING INTO THIS EVENING.

A FEW OF THE STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO AN
INCH IN DIAMETER AND DAMAGING WIND.  THE BEST POTENTIAL FOR SEVERE
WEATHER TODAY WILL OCCUR ALONG AND EAST OF A BOUNDARY THAT WILL
STRETCH FROM AROUND GREELEY TO BYERS TO MATHESON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON.

COOPER/GARD...WFO BOULDER

The radar

The Denver radar (KFTG), 114 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
June 15, 5:45 PM MST
Where
Weld County, 3 mi SW of Stoneham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -103.683

Thunderstorm Wind, Weld

When
June 15, 7:42 PM MST
Where
Weld County, Gilcrest
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.283, -104.767

A strong wind broke tree branches, 6 to 8 inches in diameter. The branches also knocked down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462806, 5462807.